The treatment (Pegasus-pegininterferon) for the Hep C virus should not be under estimated. I have been exposed to blood for several years due to my occupation. I lived through the 60’s and was a musician during this period. My exposure to the disease cannot be honed down, but during a recent blood test, I showed positive with a huge virtual load. After some consideration of what I was exposing my family to, I decided to go through with the treatment. The meetings with the nurse and support staff (I have never been seen by a doctor for the disease). They conveyed that this would be like a “bad case of the flu” and I should take Tylenol. Every call for help and support to this huge medical “Cooper-a-tion” resulted in a canned statement on how many Tylenol I could take for discomfort. In fact, two doses of Tylenol exasperated the situation and put my stomach in knots.
Just prior to starting, I tore a knee cartilage and went in for surgery for that and was given some Tylenol Codeine for the pain—thank goodness! After going to the class I started the pills (ribavarin) and the first weekly injection. I have a type 2 genotype and determined to be highly treatable. Also, I was given Psych meds (due to the suicidal side effects of this treatment). I took them for a while but stopped as it was a horrible feeling to me. Now it is obvious that the medical corporation handling this treatment minimizes the side effects, has pre arranged dialog the support staff uses, and the actual doctors isolate themselves from patient contact as they only review tests and what their “nurses” relay. The problem here is most of the staff do not comprehend what is happening. English is limited in many cases and simply setting an appointment or sending a fax is monumental at times. This is not treatment through K, and I have some of the best medical coverage available (doubled covered).
Shortly after starting the treatment, I felt as if I was close to death. I dropped 30 lbs. Had trouble breathing, eating, and chest pains. When I called the “hotline” the nurse just read from a script on how many Tylenols I could take—if you decide to go through with this you will never want to hear about Tylenol again. The Tylenol was tearing my all ready weak stomach up. I was irritable and on my wife’s last nerve. She has been a jewel throughout this and to think I was close to losing her. This would have been devastating for me. The Tylenol Codeine combined with Ambian helped a great deal, and I began to pull out of the dive. I could finally get father than the bathroom (I was drinking 5 gallons of water a day). Very weak and while sitting on the couch, I moved a certain way and felt a tearing in my abdomen near the injection site. This has bothered me through the remainder of the treatment, but was diagnosed as a torn muscle. I have 4 injections left and a very tender abdomen right now.
The blood test is another story. Weekly the test is done with the one at the end of the month being a 6 tube draw. My arms ached which is not a good thing for a part time drummer. Now, I am at the end of the road. It will take another clean test in December 2013 (6 months after the last treatment) to be declared “cured,” probably by a nurse.
Medical support from this organization has been horrible. I can hazard a guess that the liability is high for the doctors with equally high rewards financially. Responsibility is shifted to staff; so, when things go really bad, doctors are somewhat insulated from the directives given. They want me to explain the standard orders (for blood tests and additional ones) to the lab. My inclination here is that the doctors are responsible for communicating clear concise instructions to the lab. I waited a half an hour for someone to show up to work at the last medical appointment. I almost left, but the receptionist finally arrived. When she did show-up, the receptionist could not get her computer running and handed me the same drug list I filled out 3 times before. Couldn’t this be scanned or input with me signing off there were no changes? These types of unprofessionalism happened consistently with each doctor’s appointment. Competent staff is needed. If you get real sick, call your physician or 911. Don’t waste your time calling the numbers they provide. They are reading from a script.
Finally, if you are in an occupation that requires physical abilities, such as restraints, write your own modified duty and FMLA—you are dealing with nurses that want to “minimize” the negative effects of the treatment and they have no idea of the duties of some professions. Finally, expect to be disoriented especially in the initial stages of the treatment. I nearly burned my house down. This is truly a butt kicker, but something I had to do personally. I have almost burned our house down, struggled at work, felt horrible, and put strains on my marital relationship. Many people suffer from this disease and do not know it. The test is more sophisticated and the disease has mutated. This medical corporation has been a MAJOR disappointment. Remember that the truth is somewhere in between in most cases, and this forum has been very helpful in understanding.
Thanx for posting this useful information on this forum..
Yes, I agree. I have heard so many versions from the medical field and having the patient perspective has been goos for me. This treat is VERY tough.
Thanks for the detailed info.
I am trying to help other people who are currently going through, or are about to start a treatment with any form of Interferon, including Intron A, Roferon A, Pegasys, Betaseron, and others.
I set out to collect other patients' personal experiences with the drug, particularly how they coped with the side effects. I started interviewing people online but they were somewhat reluctant to share. In the end I interviewed four patients, and added my own experience with Interferon treatment. I asked them some questions based on what I would have liked to know if I was looking to learn how it feels to be on Interferon.
Besides the interviews, I also added some basic info about Interferons and what diseases they are used for. I hope this is of some help to you.
You can find the book here: https://www.steadyhealth.com/interferon-side-effects
It's completely free but, "Please, spread the word!". If it helps you, it might be of great help to someone else too.